Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 48, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 16, 2003, 12:56 PM EDT for Estill County, Jackson County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2003, 12:56 PM EDT (16:56 UTC)
- Expired
- Jun 16, 2003, 4:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Estill County, KY, Jackson County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 161657
FFWJKL
KYC065-109-162000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1256 PM EDT MON JUN 16 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ESTILL COUNTY
JACKSON COUNTY
* UNTIL 400 PM EDT
* AT 1250 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN FROM NEAR ESTILCO TO NEAR KERBY KNOB...OR FROM 5 MILES SOUTH
OF IRVINE TO 10 MILES SOUTHEAST OF BEREA...MOVING EAST AT 10 MPH.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN COULD ALSO
TRIGGER ROCK AND MUDSLIDES.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3726 8401 3733 8415 3752 8421 3757 8417
3757 8410 3765 8413 3780 8408 3784 8398
3775 8389 3772 8376 3762 8387 3746 8389
3734 8379 3726 8391
$$
MCLANE3 follow-up statements
000
WGUS73 KJKL 161758
FFSJKL
KYC065-109-161845-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
152 PM EDT MON JUN 16 2003
...THE FLASH FLOOD WARNING CONTINUES FOR ESTILL AND JACKSON
COUNTIES...
* UNTIL 400 PM EDT
* AT 152 PM EDT...RADAR INDICATED A LINE OF SHOWERS AND
THUNDERSTORMS FROM PATSEY TO MIDDLEFORK...OR FROM 9 MILES EAST OF
IRVINE TO 7 MILES SOUTHWEST OF MCKEE.
HEAVIEST RAINFALL HAS OCCURRED IN LONG BRANCH AREA OF JACKSON COUNTY
AND THE RED LICK CREEK AREA OF ESTILL COUNTY...WHERE AN ESTIMATED
1.75 INCHES HAS FALLEN SINCE NOON.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN COULD ALSO
TRIGGER ROCK AND MUDSLIDES.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3726 8401 3733 8415 3752 8421 3757 8417
3757 8410 3765 8413 3780 8408 3784 8398
3775 8389 3772 8376 3762 8387 3746 8389
3734 8379 3726 8391
$$
MCLANE000
WGUS73 KJKL 161918
FFSJKL
KYC065-109-162000-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
312 PM EDT MON JUN 16 2003
...THE FLASH FLOOD WARNING CONTINUES FOR ESTILL AND JACKSON
COUNTIES...
* UNTIL 400 PM EDT
* AT 312 PM EDT...DOPPLER WEATHER RADAR INDICATED THAT THE SHOWERS
AND THUNDERSTORMS WHICH PRODUCED THE HEAVY RAIN OVER ESTILL AND
JACKSON COUNTY HAD MOVED TO THE EAST. LESS INTENSE STORMS HOWEVER
WILL CONTINUE TO PRODUCE RAINFALL THROUGH EARLY EVENING.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN COULD ALSO
TRIGGER ROCK AND MUDSLIDES.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3784 8404 3784 8398 3781 8396 3772 8376
3762 8387 3756 8390 3746 8389 3734 8379
3731 8389 3726 8391 3726 8404 3738 8417
3744 8417 3750 8421 3755 8420
$$
MCLANE000 WGUS73 KJKL 162008 FFSJKL KYC065-109-199-162030- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 406 PM EDT MON JUN 16 2003 ...THE FLASH FLOOD WARNINGS FOR ESTILL...JACKSON...AND PULASKI COUNTIES EXPIRED AT 4 PM EDT... AS OF 4 PM EDT THERE HAVE NOT BEEN ANY REPORTS OF FLASH FLOODING IN ESTILL...JACKSON OR PULASKI COUNTIES. THE HEAVY RAIN THAT AFFECTED THESE COUNTIES EARLIER THIS AFTERNOON HAD COME TO AN END...BUT SOME LIGHT SHOWERS WILL LINGER INTO THE EARLY EVENING. $$ SBH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 11:32 AM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 16, 11:32 AM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1132 AM EDT MON JUN 16 2003 NOT MUCH CHANGE IN PATTERN FROM YESTERDAY. ONCE AGAIN...MORNING LULL IN SHOWER ACTIVITY. RADAR HOWEVER SHOWS CELLS STARTING TO FIRE AGAIN AS WE HEAD TOWARDS AFTERNOON. SEE NO NEED TO MESS MUCH WITH SHORT TERM PACKAGE. HARD TO BEAT PERSISTENCE WITH CONTINUED STAGNANT PATTERN. HEAVY RAINERS ONCE AGAIN WILL BE PRIMARY CONCERN. WITH SATURATED SOILS...FFG VALUES ARE EXTREMELY LOW...SO FLASH FLOODING AND URBAN / SMALL STREAM HYDRO PROBLEMS ARE A POSSIBILITY. TEMPS CLIMBING A BIT QUICKER THEN EXPECTED...SO ADJUSTED GRIDS AND TWEAKED RANGES SLIGHTLY IN ZFP. OTHERWISE ONLY CHANGE WAS TO REMOVE MORNING WORDING. UPDATE ALREADY OUT. .JKL...FFA FOR ALL COUNTIES THROUGH MIDNIGHT THIS EVENING. MCLANE ----------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW ----------------------------------------------------------------- 315 AM EDT MON JUN 16 2003 ANOTHER HYDROLOGICALLY PROBLEMATIC DAY WILL BE IN STORE TO BEGIN THE WEEK...AS STALLED BOUNDARY COMBINES FORCES WITH DEEP MOISTURE AND WEAK MID-UPPER LEVEL INFLUENCE TO INITIATE CONVECTION ONCE AGAIN DURING THE DAY TODAY. WITH 3 HR FFG VALUES BEING LOWER THAN 1.5 IN THE MAJORITY OF THE CWA...AND STORM MOTION CONTINUING TO BE AT A WALKING PACE...WILL EXTEND THE FLOOD WATCH UNTIL MIDNIGHT TUESDAY NIGHT INTO THE WEDNESDAY. TUESDAY FEATURES MORE OF THE SAME WITH AN ACCOMPANYING DECENT S/WV THAT SWINGS THROUGH TUESDAY EVENING. WILL TWEAK POPS BACK A BIT ON WEDNESDAY AS DEEPER MOISTURE IS LOST. BOUNDARY IS BARELY DISCERNIBLE...BUT REMAINS ALONG THE SOUTHERN PART OF THE CWA. WILL USE A GRADIENT OF POPS WITH BETTER CHANCES IN THE SOUTH. DEEPER TROUGH COMES THROUGH THURSDAY EVENING...WITH ACTUAL DRY AIR TO ENTER THE AREA FOR THE WEEKEND. .JKL...FFA FOR ALL COUNTIES THROUGH 12 AM TUESDAY. GEOGERIAN ----------------------------------------------------------------- 1022 PM EDT SUN JUN 15 2003 SHOWERS AND T-STORMS BECOMING MORE WIDELY SCATTERED IN NATURE AS EVENING GOES ON. DESPITE REDUCED SHORT TERM FLASH FLOOD THREAT DURING THE OVERNIGHT HOURS...WILL KEEP THE WATCH GOING FOR ANY ROGUE SHOWER OR THUNDERSTORM ACTIVITY THAT MAY POP UP DURING THE OVERNIGHT HOURS. WILL REDUCE POPS TO 50 ACROSS THE BOARD AND USE AREAL TERMINOLOGY. TEMPS LOOK REASONABLE...HOWEVER WILL USE RANGE TO COVER SOME OF THE MILDER LOCATIONS. UPDATE OUT SHORTLY. GEOGERIAN ----------------------------------------------------------------- 415 PM EDT SUN JUN 15 2003 UPPER LEVEL TROUGH STILL OVER CENTRAL CONUS. BOUNDARY IS STILL IN THE VICINITY...NEAR THE OHIO RIVER. RADAR IS LIT UP LIKE A CHRISTMAS TREE WITH PLENTY OF CONVECTION IN A TROPICAL-TYPE AIRMASS. DO NOT SEE ANY REASON THAT WE WILL NOT CONTINUE TO HAVE LIKELY TO CATEGORICAL POPS FOR THE NEXT SEVERAL PERIODS WITH THE FRONT NEARBY. NOT MUCH MORE TO MENTION UNTIL FRONT PUSHES THROUGH. WIND PROFILE IS WEAK...PWS HIGH...BOUNDARY NEARBY...AND DECENT WAVES OF MID-LEVEL ENERGY WILL COMBINE TO GIVE US A CHANCE OF HEAVY RAIN FOR THE NEXT SEVERAL PERIODS. THEREFORE HAVE EXTENDED FFA FOR THE REST OF THE NIGHT. ENSEMBLES ARE PUSHING FRONT THROUGH BY FRIDAY/SATURDAY FINALLY. WILL CONTINUE THE DRY FORECAST FOR THE WEEKEND...DESPITE GFS TRYING TO BRING IN SOME QPF ON SUNDAY WITH WAA. HEINLEIN -------------------------------------------------------------------- 1158 AM EDT SUN JUN 15 2003 MIDMORNING LULL IN SHOWER ACTIVITY...BUT RADAR SHOWS COVERAGE CURRENTLY INCREASING. RUC AND MESOETA SHOW FAIRLY STATIONARY PATTERN ACROSS FA IN SHORT TERM...WITH IMPULSES PUSHING OUT OF WEAK SOUTHWEST FLOW THROUGH EARLY EVENING. RAINFALL AMOUNTS NOT EXPECTED TO BE ESPECIALLY HEAVY...BUT WITH GROUND ALREADY SATURATED EFFICIENT RUNOFF CAN BE EXPECTED. WILL THEREFORE LET FLOOD WATCH CONTINUE TO RIDE. FLASH FLOOD WARNING CURRENTLY IN EFFECT FOR PIKE COUNTY. HIGH POPS IN MORNING PACKAGE LOOK GOOD. UPDATE REQUIRED THOUGH TO REMOVE MORNING WORDING...OTHERWISE ONLY ADJUSTMENT NEEDED IS TO NORTHERN ZONES TO LOWER AFTERNOON TEMPS A CATEGORY. MCLANE
Hazardous weather outlook, Jun 16, 6:36 AM EDT, 6 hours 20 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 636 AM EDT MON JUN 16 2003 ...FLOOD WATCH FOR ALL OF EASTERN KENTUCKY THROUGH MIDNIGHT T0NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. A STALLED FRONTAL BOUNDARY WILL CONTINUE TO INITIATE SLOW MOVING SHOWERS AND THUNDERSTORMS...ESPECIALLY THIS AFTERNOON AND EVENING. RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR WILL BE POSSIBLE WITH SOME OF THE STORMS. PREVIOUS RAINS HAVE SATURATED THE GROUND. ANY ADDITIONAL HEAVY RAINFALL HAS THE POTENTIAL TO CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY THROUGH THURSDAY. WHILE NONE ARE EXPECTED TO REACH SEVERE LIMITS AT THIS TIME...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY ON TUESDAY. FLASH FLOODING WILL THEREFORE CONTINUE TO BE A THREAT AT LEAST THROUGH TUESDAY. SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO PASS ALONG ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE. GEOGERIAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:19 PM EDT | Flash Flood Warning | JKL | Owsley | 4 hr |
| Jun 15, 8:48 PM EDT | Flash Flood Warning | JKL | Jackson | 3 hr |
| Jun 16, 12:49 PM EDT | Flash Flood Warning | JKL | Rockcastle | 3 hr |
| Jun 16, 1:03 PM EDT | Flash Flood Warning | JKL | Pulaski | 3 hr |
| Jun 16, 2:56 PM EDT | Flash Flood Warning | JKL | Clay | 3 hr |
| Jun 16, 3:27 PM EDT | Flash Flood Warning | JKL | Knox | 3 hr |
| Jun 16, 3:35 PM EDT | Flash Flood Warning | JKL | Breathitt, Perry | 3 hr |
| Jun 16, 3:45 PM EDT | Flash Flood Warning | JKL | Owsley | 3 hr |
| Jun 16, 3:53 PM EDT | Flash Flood Warning | JKL | Menifee, Montgomery | 3 hr |
| Jun 16, 4:03 PM EDT | Flash Flood Warning | JKL | Leslie | 3 hr |
| Jun 16, 4:09 PM EDT | Flash Flood Warning | JKL | Floyd | 3 hr |
| Jun 16, 4:16 PM EDT | Flash Flood Warning | JKL | Johnson | 3 hr |
| Jun 16, 4:31 PM EDT | Flash Flood Warning | JKL | Magoffin | 3 hr |
| Jun 16, 4:41 PM EDT | Flash Flood Warning | JKL | Bath, Fleming | 3 hr |
| Jun 16, 5:21 PM EDT | Flash Flood Warning | JKL | Rowan | 3 hr |
| Jun 16, 6:00 PM EDT | Flash Flood Warning | JKL | Estill | 3 hr |
| Jun 16, 6:40 PM EDT | Flash Flood Warning | JKL | Elliott | 2 hr |
| Jun 16, 6:44 PM EDT | Flash Flood Warning | JKL | Menifee, Montgomery | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.